Don’t know what to do about Allopurinol

Stopping Gout Together Forums Help My Gout! The Gout Forum Don’t know what to do about Allopurinol

This topic contains 1 reply, has 2 voices, and was last updated by  Keith Taylor 10 months, 3 weeks ago.

  • Author
    Posts
  • #5886

    Nadia Prescott
    Participant
    Ŧallars: Ŧ -0.93
    GoutPal Carer Badge Rank: Carer


    Quick summary. Had pains in my feet for a couple of months. Not debilitating, I’ve been able to work out and it doesn’t look like I have swelling. My doctor did your regards to test at end of September and my level was eight. I was prescribed colchicine 0.6mg For 10 days. I stopped after six days as I was so ill. I suffered nearly every rare side effect mentioned. Bloodwork redone after six days. Down to 6.6. Three weeks later with diet changes and cherry supplements, I am “stable“ at 6.6. I am working out at the gym but in the evenings I have burning pain in my feet. A little bit in my ankle.

    My doctor is suggesting 100 mg of Allopurinol. He would like my level to be 6 mg. However I have a hereditary kidney condition which means I cannot take anti-inflammatories which is why I had the colchicine. Which I also cannot tolerate. My concern taking Allopurinol is what would I take if I had a gout flareup? But I don’t appear to get out like anyone else. It is the burning at night that is the biggest problem. But I am able to keep on bedclothes and looser socks.

    I am on gene targeted therapy for lung cancer called alectinib. They do not know if the guy out is a side effect of this particularly as my father and grandmother had go out.

    I’m uncomfortable more than in pain, but concerned about long-term effects of not doing anything as well as doing something! Advice would be appreciated from someone more knowledgeable and gout.

    The alectinib Is not known to cause kidney damage but is known to cause elevated liver enzymes……


  • #5887

    Keith Taylor
    Keymaster
    Ŧallars: Ŧ 1138.53
    GoutPal Scholar Badge Rank: Scholar

    Hi Nadia,

    Unfortunately, I can’t see the real connections between your uric acid test results, your symptoms, and your longterm plans to stop gout returning.

    For example, you ask: “My concern taking Allopurinol is what would I take if I had a gout flareup?”

    But does that mean you are worried about uric acid treatment triggering a gout attack? If so, I hope you can understand the principles in: Allopurinol Medication: Why It Hurts To Get Rid Of Gout. Because the important thing to realize is:
    Untreated uric acid will cause gout pain that gets increasingly worse. Until it kills you. But uric acid treatment might cause gout pain that gets increasingly less. Until it disappears forever.

    As you are being treated for another medical condition, it is inappropriate to suggest what temporary pain relief is best for you. But the medical profession has a vast array of pain relief choices. So, ask your doctor about temporary pain relief that you might need for a few months until allopurinol has removed your risk of gout attacks. At the same time, you should ask about your concerns regarding allopurinol with alectinib. Because, though there is no reported risk in generally available literature, your doctor should have access to professional drug interaction databases.

You should log in to GoutPal to reply to this topic.


If you do not want to log in, you can post a reply via the orange Gout Help button, or raise a new GoutPal helpdesk ticket.